Copyright 2007 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2007
Latanoprost is a 17 phenyl–substituted analogue of prostaglandin F2α (PGF2α), which decreases intraocular pressure by increasing uveoscleral outflow. Since its introduction as a topical eye medication, several authors have reported adverse effects, like subtle hyperpigmentation of periocular skin and eyelid-margin hyperemia.1 Herein, we present a case of a patient using latanoprost who developed severe darkening in a facial skin graft.
A 68-year-old woman was diagnosed with primary open-angle glaucoma in September 2002. Topical latanoprost was commenced in both eyes, with a good control of intraocular pressure. In April 2005, a malignant melanoma was surgically excised from the left side of the patient's face and skin was grafted to this area from her neck behind the ear. Histology confirmed a low-risk, superficial, spreading malignant melanoma in situ, which was excised with adequate margins. In September 2005, severe darkening of the skin graft was noted together with subtle bilateral periocular hyperpigmentation and eyelid-margin hyperemia (Figure 1). Her medication was switched from latanoprost to topical brinzolamide in both eyes with a good control of the intraocular pressure. One month after stopping latanoprost, the skin graft had lightened significantly and the subtle bilateral periocular hyperpigmentation and eyelid-margin hyperemia had resolved (Figure 2).
Darkening of a 6-month-old facial skin graft in a 68-year-old woman together with subtle periocular hyperpigmentation and eyelid-margin hyperemia. She had been using topical latanoprost in both eyes for the past 3 years.
Significant lightening of the skin graft together with resolution of the periocular hyperpigmentation and eyelid-margin hyperemia 1 month after stopping topical latanoprost treatment.
Prostaglandins increase both melanocyte dendricity and melanin synthesis in the skin. Prostaglandin F2α stimulates the activity and expression of tyrosinase, the rate-limiting enzyme in melanin synthesis, and the PGF2α receptor has been shown to be up-regulated by UV radiation in melanocytes in vitro and in human skin in vivo.2 Researchers have shown how proteinase-activated receptor 2 in keratinocytes plays an important role in skin pigmentation. Activation stimulates uptake of melanosomes through phagocytosis and also stimulates release of prostaglandin E1 and PGF2α, which stimulate melanocyte dendricity.3 Prostaglandins have also been implicated in postinflammatory skin hyperpigmentation.4
Significant lightening of the skin graft together with the resolution of subtle bilateral periocular hyperpigmentation and eyelid-margin hyperemia 1 month after stopping latanoprost implies that a local adverse drug reaction to latanoprost occurred in this patient. Absorption of latanoprost into facial skin is likely to occur from tear spillover during topical application. The severe darkening of the skin graft would suggest it was more susceptible to the effects of prostaglandins than the surrounding facial skin. We propose 2 hypothetical mechanisms for this. First, postinflammatory changes within the skin graft tissue could predispose it to hyperpigmentation as previously reported.4 Second, the graft tissue that came from the neck could be more susceptible than the surrounding facial skin to up-regulation of the PGF2α receptor by UV light. We conclude that at-risk patients should be warned of the possibility of severe darkening of a facial skin graft from topical latanoprost and that the use of alternative topical ocular antihypertensive medications in these patients would be sensible.
Correspondence: Dr Calladine, Department of Ophthalmology, Prince Charles Eye Unit, King Edward VII Hospital, Windsor SL4 3DP, England (firstname.lastname@example.org).
Financial Disclosure: None reported.
Calladine D, Harrison RJ. Severe Darkening of a Facial Skin Graft From Latanoprost. Arch Ophthalmol. 2007;125(10):1427-1428. doi:10.1001/archopht.125.10.1427